Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Austin/San Antonio, TX

September 11, 2009Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2009, 10:53 AM CDT for Frio County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2009, 10:53 AM CDT (15:53 UTC)
Expired
Sep 11, 2009, 1:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 11:00 AM CDTFLASH FLOOD3 Sw Moore, TXUS HWY 57 CLOSED FROM I35 WEST TO HWY 140 DUE TO FLOODING
Sep 11, 1:30 PM CDTFLASH FLOODFrio Town, TXHWY 140 FROM FRIO TOWN TO PEARSALL TO ATASCOSA CO LINE CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 111553
FFWEWX
TXC163-111845-
/O.NEW.KEWX.FF.W.0031.090911T1553Z-090911T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 AM CDT FRI SEP 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRIO COUNTY...

* UNTIL 145 PM CDT.

* AT 1047 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  SHOWERS AND THUNDERSTORMS LOCATED OVER NORTHEASTERN FRIO COUNTY.
  THESE STORMS WERE MOVING SLOWLY TO THE NORTH AND NORTHWEST AT 5
  TO 10 MPH. RAINFALL RATES WERE ESTIMATED AT 1 TO 2 INCHES AN HOUR.
  A COCORAHS OBSERVER LOCATED 8 MILES NORTH NORTHWEST OF PEARSALL 
  HAS REPORTED 4.62 INCHES OF RAINFALL IN THE PAST 2.5 HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUFF...
  SCHATTEL...PEARSALL...MOORE...FRIO TOWN AND BIG FOOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2892 9939 2908 9941 2908 9881 2901 9880
      2866 9881

$$
2 follow-up statements
000 
WGUS74 KEWX 111706
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 PM CDT FRI SEP 11 2009

TXC163-111845-
/O.CON.KEWX.FF.W.0031.000000T0000Z-090911T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
1206 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHEASTERN FRIO COUNTY...

AT 1156 AM CDT...SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAINFALL CONTINUE ACROSS THE NORTHEAST HALF OF FRIO COUNTY. RAINFALL 
RATES WERE ESTIMATED AT 1 TO 3 INCHES AN HOUR.

THE FRIO COUNTY SHERIFF OFFICE HAS REPORTED CLOSURES ON HIGHWAY 57
BETWEEN INTERSTATE 10 AND FM 140 DUE TO WATER ON THE ROADWAY. 

LOCATIONS IN THE WARNING AREA INCLUDE SCHATTEL...MOORE...FRIO TOWN
AND BIG FOOT.

LAT...LON 2892 9939 2908 9941 2908 9881 2902 9881
      2866 9881

$$
000 
WGUS74 KEWX 111746
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT FRI SEP 11 2009

TXC163-111845-
/O.CON.KEWX.FF.W.0031.000000T0000Z-090911T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRIO TX-
1246 PM CDT FRI SEP 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHEASTERN FRIO COUNTY...

AT 1241 PM CDT...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
CONTINUED ACROSS THE WARNED AREA. THE HEAVIEST RAINFALL WAS OCCURRING
SOUTHEAST OF PEARSALL ALONG FM 1582 SOUTHEAST OF HIGHWAY 85 WHERE
RAINFALL RATES WERE ESTIMATED AT 3 INCHES AN HOUR 

LOCATIONS IN THE WARNING AREA INCLUDE SCHATTEL...MOORE...FRIO TOWN
AND BIG FOOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DONT DROWN.

&&

LAT...LON 2892 9939 2908 9941 2908 9881 2902 9881
      2866 9881

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:34 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 6:34 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 AM CDT FRI SEP 11 2009

.AVIATION...
A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL TX WILL
KEEP DEEP TROPICAL MOISTURE OVER S CENTRAL TX FOR THE NEXT 24
HORUS. PATCHY VARIABLE IFR-MVFR CIGS THIS MORNING WILL GRADUALLY
BECOME VFR THIS AFTERNOON...HOWEVER SCT TO NUMEROUS SHRA/TSRA
WILL MOVE NW ACROSS THE AREA. CIGS AND VSBY WILL BE LOWER IN THE
SHRA/TSRA WITH BRIEF LIFR CONDITIONS POSSIBLE. VARIABLE N AND NE
WINDS LESS THAN 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT FRI SEP 11 2009/

..ISOLATED MINOR FLOODING POSSIBLE TODAY...

DISCUSSION...
THIS MORNING THE UPPER LOW WAS PARKED OVER THE EDWARDS PLATEAU AND
WESTERN HILL COUNTRY. THIS FEATURE WILL WOBBLE BACK AND FORTH BUT
WILL GENERALLY STAY PERCHED ACROSS SOUTH CENTRAL TEXAS TODAY AND
INTO SATURDAY. THIS WILL LEAD TO CONTINUED WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. MOST AREAS WILL RECEIVE AN
AVERAGE OF ONE HALF TO ONE INCH OF RAIN THROUGHOUT THE DAY.
HOWEVER...LOCALLY HEAVY RAINFALL IS EXPECTED AND COULD SEE TOTALS
UPWARDS OF TWO TO FOUR INCHES BEFORE TONIGHT. ISOLATED MINOR
FLOODING ISSUES ARE THUS A CONCERN. HOWEVER...GIVEN THAT FLOODING
WILL BE ISOLATED AND THAT THERE IS NO DEFINING BOUNDARY TO
PINPOINT WHERE THE HEAVY RAINS WILL FALL...WILL HOLD OFF ON FLASH
FLOOD WATCH FOR THE TIME BEING.

RAIN CHANCES WILL GRADUALLY DECREASE OVER THE WEEKEND AS THE UPPER
LOW SHIFTS EASTWARD. THIS WILL ALLOW DRIER NORTHWEST FLOW ALOFT TO
FILTER INTO THE REGION. RAIN CHANCES WILL STAY IN THE PICTURE
THROUGH MONDAY AS A SURFACE LOW REMAINS DRAPED ACROSS THE MID
TEXAS COAST AND GOOD MOISTURE AVAILABILITY REMAINS.

HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE BELOW SEASONAL
NORMALS DUE TO EXPANSIVE CLOUD COVER AND PERIODS OF RAIN. WILL SEE
A RETURN TO MID-SEPTEMBER NORMALS BY MID WEEK AS CONDITIONS DRY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              83  70  84  68  86 / 100  70  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  84  69  83  68  86 / 100  70  70  50  40
NEW BRAUNFELS MUNI AIRPORT     83  69  85  67  87 / 100  60  60  50  40
BURNET MUNI AIRPORT            81  68  81  66  83 / 100  70  70  50  40
DEL RIO INTL AIRPORT           87  70  84  70  89 /  70  50  40  40  30
GEORGETOWN MUNI AIRPORT        83  69  79  66  84 / 100  70  70  50  40
HONDO MUNI AIRPORT             85  68  84  66  88 /  90  50  50  50  30
SAN MARCOS MUNI AIRPORT        83  69  84  67  86 / 100  70  70  50  40
LA GRANGE - FAYETTE REGIONAL   84  72  83  71  86 / 100  70  70  50  40
SAN ANTONIO INTL AIRPORT       84  70  84  69  87 / 100  60  60  50  40
STINSON MUNI AIRPORT           84  71  84  69  87 / 100  60  60  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 11, 5:34 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT FRI SEP 11 2009

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW PRESSURE
SYSTEM OVER CENTRAL TEXAS WILL CONTINUE TO PRODUCE SCATTERED TO
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE AREA. RAINFALL
TOTALS WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HEAVIER
AMOUNTS OF 2 TO 4 INCHES. MINOR STREET FLOODING IS POSSIBLE ALONG
WITH RISES ON SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
OF 1 TO 3 INCHES RAIN SATURDAY. HOWEVER RAIN CHANCES WILL DECREASE
FROM THE WEST SATURDAY NIGHT INTO SUNDAY AS THE UPPER LOW LIFTS
NORTHEASTWARD AND THE ATMOSPHERE DRIES AND STABILIZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:49 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson116 min
Sep 11, 3:10 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Sep 11, 9:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more33 hr
Sep 11, 11:28 AM CDTFlash Flood WarningEWXWilliamson3 hr
Sep 11, 12:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Sep 11, 1:02 PM CDTAreal Flood AdvisoryEWXFayette118 min
Sep 11, 1:13 PM CDTAreal Flood AdvisoryEWXGonzales2 hr
Sep 11, 1:34 PM CDTFlash Flood WarningEWXFrio3 hr
Sep 11, 1:55 PM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Sep 11, 2:09 PM CDTAreal Flood AdvisoryEWXBastrop, Lee111 min
Sep 11, 2:50 PM CDTAreal Flood AdvisoryEWXLlano115 min
Sep 11, 3:06 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca114 min
Sep 11, 3:35 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Kendall115 min
Sep 11, 4:49 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Sep 11, 5:37 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Wilson113 min
Sep 11, 5:42 PM CDTFlash Flood WarningEWXWilliamson93 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.